Alert archive / Ohio / Tornado Warnings in 2023
Tornado Warning 4, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Jul 2, 2023, 6:54 PM EDT for Carroll County, Harrison County, Jefferson County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 2, 2023, 7:09 PM EDT
- In force
- 15 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carroll County, OH, Harrison County, OH, Jefferson County, OH
The radar
The Pittsburgh radar (KPBZ), 74 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
729
WFUS51 KPBZ 022254
TORPBZ
OHC019-067-081-022330-
/O.NEW.KPBZ.TO.W.0004.230702T2254Z-230702T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
654 PM EDT Sun Jul 2 2023
The National Weather Service in Pittsburgh has issued a
* Tornado Warning for...
North central Harrison County in east central Ohio...
West central Jefferson County in east central Ohio...
Southeastern Carroll County in east central Ohio...
* Until 730 PM EDT.
* At 653 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Dennison, or 9 miles east of
Uhrichsville, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Harrison, west central Jefferson and southeastern
Carroll Counties, including the following locations... Leesville,
Scio, Amsterdam, Bowerston, Kilgore, Leesville Lake Park, and
Harlem Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4039 8124 4047 8124 4050 8111 4051 8099
4047 8091 4041 8093 4038 8101
TIME...MOT...LOC 2253Z 262DEG 25KT 4044 8118
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frazier2 follow-up statements
238
WWUS51 KPBZ 022302
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
702 PM EDT Sun Jul 2 2023
OHC019-067-081-022330-
/O.CON.KPBZ.TO.W.0004.000000T0000Z-230702T2330Z/
Harrison OH-Jefferson OH-Carroll OH-
702 PM EDT Sun Jul 2 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR NORTH
CENTRAL HARRISON...WEST CENTRAL JEFFERSON AND SOUTHEASTERN CARROLL
COUNTIES...
At 702 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Carrollton, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Scio, Amsterdam, Kilgore, and Harlem Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4040 8115 4048 8116 4050 8111 4051 8099
4047 8091 4041 8093 4038 8101 4039 8113
TIME...MOT...LOC 2302Z 262DEG 25KT 4045 8109
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Frazier472
WWUS51 KPBZ 022309
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT Sun Jul 2 2023
OHC019-067-081-022319-
/O.CAN.KPBZ.TO.W.0004.000000T0000Z-230702T2330Z/
Harrison OH-Jefferson OH-Carroll OH-
709 PM EDT Sun Jul 2 2023
...THE TORNADO WARNING FOR NORTH CENTRAL HARRISON...WEST CENTRAL
JEFFERSON AND SOUTHEASTERN CARROLL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 4040 8115 4048 8116 4050 8111 4051 8099
4047 8091 4041 8093 4038 8101 4039 8113
TIME...MOT...LOC 2306Z 262DEG 25KT 4046 8103
$$
FrazierWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 6:02 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 2, 6:02 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 602 PM EDT Sun Jul 2 2023 .SYNOPSIS... Passage of a trough to our west under a warm, moist air mass will continue to stir showers and thunderstorms through tonight. The main threat in the next 12 hours will be flash flooding with training storms. The severe threat, mainly for damaging winds, will remain south of I-70 through midnight. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The center of a weakening upper-lvl is currently situated near Chicago as of 6pm. For areas southeast of the pivoting low, convection has redeveloped over the last few hours within and along a dry slot in Indiana/central Ohio. With MUCAPE ranging between 1200J/kg to 1600J/kg this evening and effective shear near 30kts, eastern Ohio and areas south of I-70 will likely be the area of concern for damaging winds and small hail. PWATS are higher than yesterday, nearing 2.00 inches, based on GOES-16 temp/moisture profiles in eastern OH. Therefore, the potential for flash flooding continues today for slow moving storms along weak boundaries and areas that experienced "training" storms. Expect rainfall rates to exceed 1-2 inches per hour in some of these passing storms with abundant surface moisture and a deep warm cloud layer. Based off the latest GFS run, the depth of the freezing level to lift condensation level will exceed 13kft, which will produce efficient rainfall rates. The potential for flooding will continue after midnight but the severe threat will likely diminish with boundary-layer decoupling noted in some soundings. Dense fog is not likely, however there are elevated probabilities of reduced visibility near I-80 between 3am to 6am. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Showers and isolated thunderstorms will continue for the area on Monday with a crossing cold front, then gradually waning in coverage as the weak surface low and associated cold front track eastward. Coverage is likely to be highest during the afternoon hours with peak heating. Lingering showers will exit the area Monday night. Northwesterly flow behind the front will help cool temperatures a few degrees from previous days. Brief ridging on Tuesday will significantly lower shower/thunderstorm potential for Independence Day and into Wednesday. While we can't rule out a isolated shower/thunderstorm in the afternoon, kept PoPs generally around 25% or less during the afternoon for both days. Highs will warm into the mid 80s for most with dewpoints in the upper 60s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... A much stronger trough will begin to move into the region by Thursday and Friday. Once again the ridge in the southeast just off the SE coast will hinder the approach of the front keeping renewed convection for Thursday and Friday afternoons as a stalled surface boundary seems likely. This will likely return to a diurnally driven environment by the that time period. By the weekend, the front shifts to the east shifting the bulk of the rainfall to the east as the main boundary pushes east. Behind this will be a low confidence forecast as ridging tries to take over, the lingering air mass will make for an unstable environment in the afternoons. So did leave low chance pops inherited by the NBM. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... General improvements are expected today with many ports clearing to VFR, with MVFR maintenance still in the cards for FKL and DUJ. Thunder mentions continue to be omitted this afternoon given morning clouds and surface stabilization. Storm chances could not be ruled out for FKL and DUJ late afternoon with a slight amount of instability over saturated low levels. During the nighttime hours, gusts should subside slightly with decoupling. Winds will back slightly to the south ahead of the next surface trough. As this pushes through, thunderstorms will progress into the region, with temporary restrictions possible. Storm changes will be most likely for ZZV, and decrease from west to east as they progress. DUJ/FKL are less likely to see storms with minimal daytime heating, so VCTS was noted for now. Recent rainfall and continued low level saturation will bring MVFR/IFR restrictions once again tonight, though precipitation seems unlikely by sunrise for most areas. Restrictions will lift beyond daybreak, though afternoon thunderstorms will be possible once again tomorrow. There is still low confidence in tomorrow's coverage. .OUTLOOK... After storms Monday and lingering restriction potential through Monday night, VFR is likely to return into the holiday. Restrictions may return briefly Tuesday night, but VFR is likely to prevail through late week otherwise. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Hefferan NEAR TERM...Hefferan SHORT TERM...Rackley/Shallenberger LONG TERM...Rackley AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 4:31 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 431 PM EDT Sun Jul 2 2023 OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078- WVZ001>004-509-510-032045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 431 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas this evening and into tonight. The potential for severe storms (damaging wind, hail, tornadoes) is unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ057-058-068-069-WVZ012-021-511>514-032045- Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 431 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for east central Ohio and northern West Virginia. .DAY ONE...Tonight. Moderate to heavy rainfall within thunderstorms may lead to flash flooding impacts, especially for urban and low-lying areas this evening and into tonight. There is a low probability of severe storms through tonight. The main threat would be high wind with small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. SKH
In the hours before
Special weather statement, Jul 2, 5:03 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 2 2023
OHZ048-022145-
Coshocton OH-
503 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 13 miles east of Mount Vernon, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 8218 4045 8194 4035 8197 4028 8217
4028 8219
TIME...MOT...LOC 2102Z 255DEG 28KT 4038 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 5:45 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jul 2 2023
OHZ039-048-022215-
Tuscarawas OH-Coshocton OH-
545 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND WEST
CENTRAL TUSCARAWAS COUNTIES THROUGH 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Killbuck, or 9 miles north of Coshocton, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baltic, Stone Creek, Chili, Blissfield, Layland, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 71 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 8199 4045 8194 4044 8167 4050 8167
4045 8155 4038 8151 4031 8169 4032 8199
TIME...MOT...LOC 2144Z 261DEG 33KT 4039 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 6:08 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Jul 2 2023
OHZ039-048-022245-
Tuscarawas OH-Coshocton OH-
608 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or 7 miles southwest of Dover, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Dennison, Strasburg,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Barnhill,
Roswell, Parral, Stone Creek, Chili, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 69 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 8167 4055 8167 4061 8148 4053 8130
4035 8130 4032 8178 4045 8182
TIME...MOT...LOC 2207Z 259DEG 22KT 4046 8159
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 6:18 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sun Jul 2 2023
OHZ048-022300-
Coshocton OH-
618 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 700 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 11 miles east of Mount Vernon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8219 4045 8197 4042 8188 4031 8192
4029 8219
TIME...MOT...LOC 2217Z 262DEG 27KT 4036 8226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierLocal storm report, Jul 2, 6:54 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
654 PM EDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM Funnel Cloud 1 SW Wainwright 40.40N 81.45W
07/02/2023 Tuscarawas OH 911 Call Center
Funnel cloud spotted along Sharon Valley Road.
&&
Event Number PBZ2301892
SKHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:39 AM EDT | Special Weather Statement | PBZ | Monroe | 51 min |
| Jul 2, 9:35 AM EDT | Areal Flood Advisory | PBZ | Columbiana | 3 hr |
| Jul 2, 5:03 PM EDT | Special Weather Statement | PBZ | Coshocton | 42 min |
| Jul 2, 5:45 PM EDT | Special Weather Statement | PBZ | Coshocton | 30 min |
| Jul 2, 6:08 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 37 min |
| Jul 2, 6:18 PM EDT | Special Weather Statement | PBZ | Coshocton | 42 min |
| Jul 2, 6:34 PM EDT | Tornado Warning | PBZ | Carroll, Harrison, Tuscarawas | 26 min |
| Jul 2, 7:27 PM EDT | Special Weather Statement | PBZ | Jefferson | 33 min |
| Jul 2, 7:31 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 29 min |
| Jul 2, 7:42 PM EDT | Special Weather Statement | PBZ | Carroll | 33 min |
| Jul 2, 7:46 PM EDT | Flash Flood Warning | PBZ | Tuscarawas | 5 hr |
| Jul 2, 7:56 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 34 min |
| Jul 2, 7:59 PM EDT | Special Weather Statement | PBZ | Harrison, Tuscarawas | 31 min |
Nearby
Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.